Naloxone

Contact(s)

What is Naloxone?

Naloxone is a safe medication that temporarily reverses the effects of an opioid overdose. Opioids include drugs like heroin, fentanyl, morphine, methadone, codeine, oxycodone and carfentanil. During an overdose, a person’s breathing slows down or stops. Giving naloxone can save a life.

Naloxone will only work on opioid overdoses. It is important to remember that other drugs can contain opioids or a person may take more than one drug at a time. If the person has used any drugs and is showing signs of an opioid overdose call 911 and give naloxone.

Naloxone usually starts working within a few minutes. The effects of naloxone only last for 30 to 60 minutes. If the opioid is still in the body after the naloxone wears off, the overdose can return.

How Do I Get a Naloxone Kit?

The Health Unit provides free kits to first responders, community agencies, and members of the public. If you are a first responder or community agency, contact Auburn Larose for more information at auburn.larose@healthunit.ca

If you use opioids or know someone who does, you can get a free take-home naloxone kit from at the Health Unit, local agencies and pharmacies. The Health Unit and local agencies give out nasal spray naloxone. Pharmacies give out injectable naloxone as well as nasal spray. When you get your kit you will also receive training on overdose prevention, recognizing an overdose and how to respond. Below is a list of places where you can get a free naloxone kit:

  • North Bay Parry Sound District Health Unit
    • 345 Oak Street West, North Bay 705-474-1400
    • 70 Joseph Street Unit #302, Parry Sound 705-746-5801
    • Call ahead to make an appointment
  • Other pharmacies and local agencies who give out naloxone can be found here.

What to Do When You See an Opioid Overdose

1 Shout and shake 2 call 911 3 give naloxone 4 chest compressions 5 if not working repeat steps 3 and 4

  • It is important to stay with a person after giving them naloxone.
  • The person may be confused and frightened when they wake up. You will need to tell them what happened.
  • A lot of opioids can last longer in the body than naloxone, so an overdose could return. It is important to make sure that the person knows not to take any more drugs.
  • It is important to tell paramedics everything you know about the situation so they can provide the best care.
  • Naloxone may cause people who have used opioids to go into withdrawal. This may make the person want to use again.  Using more will increase the risk of overdose as the naloxone wears off.

 

 

 

North Bay
Parry Sound
Burk's Falls

345 Oak Street West

705-474-1400

70 Joseph Street Unit #302

705-746-5801

17 Copeland Street (by appointment only)

1-800-563-2808